Exterior reflections in elliptic harbor wave models

Bingyi Xu, Vijay Panchang, Zeki Demirbilek

Research output: Contribution to journalArticle

33 Citations (Scopus)

Abstract

Traditional elliptic harbor wave models are based on the assumptions that the exterior sea region (i.e. the region outside the computational grid) is of constant depth and that the exterior coastlines are collinear and fully reflecting. This paper demonstrates that for most coastal regions, where these assumptions are generally not true, their effect on model results is substantial. This leads to unreliable simulations. Enlarging the model domain to overcome their effects is cumbersome and often prohibitive. To overcome these difficulties, the use of parabolic approximations of the mild-slope wave equation as open boundary conditions is explored. Suitable parabolic equations are derived and interfaced with an elliptic finite-element model. Since the parabolic approximation does not describe wave scattering as rigorously as the traditional method, the new model is tested against analytical and other solutions for cases where scattering is extensive. Errors resulting from the parabolic approximation are found to be extremely small. Further model tests show that for the generally realistic case where exterior reflection coefficients are less than unity, the new method requires considerably smaller domains than the traditional method, resulting in reduced modeling effort. The model is also applied to Toothacher Bay, Maine, and the use of the parabolic boundary conditions eliminates many spurious features in the simulation.

Original languageEnglish
Pages (from-to)118-126
Number of pages9
JournalJournal of Waterway, Port, Coastal and Ocean Engineering
Volume122
Issue number3
Publication statusPublished - May 1996
Externally publishedYes

Fingerprint

Ports and harbors
harbor
boundary condition
wave scattering
Boundary conditions
Scattering
wave equation
model test
simulation
Wave equations
scattering
coast
modeling
method

ASJC Scopus subject areas

  • Civil and Structural Engineering
  • Water Science and Technology
  • Ocean Engineering

Cite this

Exterior reflections in elliptic harbor wave models. / Xu, Bingyi; Panchang, Vijay; Demirbilek, Zeki.

In: Journal of Waterway, Port, Coastal and Ocean Engineering, Vol. 122, No. 3, 05.1996, p. 118-126.

Research output: Contribution to journalArticle

@article{ec8976a4004f42e691fccc5dcc859481,
title = "Exterior reflections in elliptic harbor wave models",
abstract = "Traditional elliptic harbor wave models are based on the assumptions that the exterior sea region (i.e. the region outside the computational grid) is of constant depth and that the exterior coastlines are collinear and fully reflecting. This paper demonstrates that for most coastal regions, where these assumptions are generally not true, their effect on model results is substantial. This leads to unreliable simulations. Enlarging the model domain to overcome their effects is cumbersome and often prohibitive. To overcome these difficulties, the use of parabolic approximations of the mild-slope wave equation as open boundary conditions is explored. Suitable parabolic equations are derived and interfaced with an elliptic finite-element model. Since the parabolic approximation does not describe wave scattering as rigorously as the traditional method, the new model is tested against analytical and other solutions for cases where scattering is extensive. Errors resulting from the parabolic approximation are found to be extremely small. Further model tests show that for the generally realistic case where exterior reflection coefficients are less than unity, the new method requires considerably smaller domains than the traditional method, resulting in reduced modeling effort. The model is also applied to Toothacher Bay, Maine, and the use of the parabolic boundary conditions eliminates many spurious features in the simulation.",
author = "Bingyi Xu and Vijay Panchang and Zeki Demirbilek",
year = "1996",
month = "5",
language = "English",
volume = "122",
pages = "118--126",
journal = "Journal of Waterway, Port, Coastal and Ocean Engineering",
issn = "0733-950X",
publisher = "American Society of Civil Engineers (ASCE)",
number = "3",

}

TY - JOUR

T1 - Exterior reflections in elliptic harbor wave models

AU - Xu, Bingyi

AU - Panchang, Vijay

AU - Demirbilek, Zeki

PY - 1996/5

Y1 - 1996/5

N2 - Traditional elliptic harbor wave models are based on the assumptions that the exterior sea region (i.e. the region outside the computational grid) is of constant depth and that the exterior coastlines are collinear and fully reflecting. This paper demonstrates that for most coastal regions, where these assumptions are generally not true, their effect on model results is substantial. This leads to unreliable simulations. Enlarging the model domain to overcome their effects is cumbersome and often prohibitive. To overcome these difficulties, the use of parabolic approximations of the mild-slope wave equation as open boundary conditions is explored. Suitable parabolic equations are derived and interfaced with an elliptic finite-element model. Since the parabolic approximation does not describe wave scattering as rigorously as the traditional method, the new model is tested against analytical and other solutions for cases where scattering is extensive. Errors resulting from the parabolic approximation are found to be extremely small. Further model tests show that for the generally realistic case where exterior reflection coefficients are less than unity, the new method requires considerably smaller domains than the traditional method, resulting in reduced modeling effort. The model is also applied to Toothacher Bay, Maine, and the use of the parabolic boundary conditions eliminates many spurious features in the simulation.

AB - Traditional elliptic harbor wave models are based on the assumptions that the exterior sea region (i.e. the region outside the computational grid) is of constant depth and that the exterior coastlines are collinear and fully reflecting. This paper demonstrates that for most coastal regions, where these assumptions are generally not true, their effect on model results is substantial. This leads to unreliable simulations. Enlarging the model domain to overcome their effects is cumbersome and often prohibitive. To overcome these difficulties, the use of parabolic approximations of the mild-slope wave equation as open boundary conditions is explored. Suitable parabolic equations are derived and interfaced with an elliptic finite-element model. Since the parabolic approximation does not describe wave scattering as rigorously as the traditional method, the new model is tested against analytical and other solutions for cases where scattering is extensive. Errors resulting from the parabolic approximation are found to be extremely small. Further model tests show that for the generally realistic case where exterior reflection coefficients are less than unity, the new method requires considerably smaller domains than the traditional method, resulting in reduced modeling effort. The model is also applied to Toothacher Bay, Maine, and the use of the parabolic boundary conditions eliminates many spurious features in the simulation.

UR - http://www.scopus.com/inward/record.url?scp=0001130365&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0001130365&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0001130365

VL - 122

SP - 118

EP - 126

JO - Journal of Waterway, Port, Coastal and Ocean Engineering

JF - Journal of Waterway, Port, Coastal and Ocean Engineering

SN - 0733-950X

IS - 3

ER -